West Virginia, 2007

Damaging Winds in West Virginia, August 9, 2007

August 9, 2007 · NWS RLX · 2 events in 2 counties and zones

Thunderstorms formed in the heat and humidity, ahead of a summer cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed in the heat and humidity, ahead of a summer cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT THU AUG 9 2007

.SYNOPSIS...
AN UPPER DISTURBANCE WILL FIRE OFF THUNDERSTORMS THIS EVENING...
PARTICULARLY IN SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA.  A WEAK
COOL FRONT WILL MOVE SOUTHEAST LATE TONIGHT AND EARLY FRIDAY. HIGH
PRESSURE BUILDS IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...

STARTING TO SEE THE SALT AND PEPPER STORMS LIGHTING UP THE 88D IN
THIS UNSTABLE AIRMASS.  NONE SEVERE YET...BETTER
FORCING/ORGANIZATION STILL LIES TO THE NORTH.

STILL BELIEVE THAT MORE ORGANIZED SEVERE THREAT WILL NOT ARRIVE
UNTIL AROUND 00Z AND AFTER...AS VORT CENTER OVER INDIANA APPROACHES
THE OHIO RIVER.  SHOULD STILL BE ENOUGH INSTABILITY...EVEN AFTER
SUNSET...TO PRODUCE LARGE AND WET STORMS.  PRIMARY SEVERE THREAT
WILL LIKELY BE WIND DAMAGE FROM WET DOWNBURSTS...WITH DEEP WESTERLY
FLOW ALOFT. FREEZING LEVEL/WBZ HEIGHTS TOO HIGH FOR MUCH HAIL.
STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND TORRENTIAL DOWNPOURS.

MAIN PUSH OF CONCENTRATED SHRA/TSRA WILL LIE ALONG OUR NORTHERN
BORDER...ALONG PERSISTENT SURFACE BOUNDARY AND OUTFLOW FROM MORNING
MCS.  KEPT LIKELY POPS IN THIS AREA.  LESSER POPS TO THE SOUTH.
THIS AREA WILL NOT GET ACCESS TO THE LOW LEVEL FORCING FURTHER
NORTH...AND FORCING ALONG APPROACHING FRONTAL BOUNDARY LATER AT
NIGHT WILL BE MUCH WEAKER.

FRONT WILL BE MEANDERING THROUGH AREA AT 12Z.  THIS WILL LIKELY BE
ONE OF THOSE SITUATIONS WHERE THE FRONT WILL MOVE THROUGH ALOFT
TONIGHT...BUT REQUIRE DAYTIME MIXING TO HOP INTO THE MOUNTAINS AT
THE SURFACE.  KEPT LOW CHANCE POPS EAST OF CRW/PKB ON FRIDAY FOR
SCATTERED ACTIVITY THAT MANAGES TO SURVIVE THE NIGHT...AS WELL AS
DAYTIME CONVECTION.  IN ANY CASE...RAINS SHOULD BE DONE BY 00Z AS
FRONT EXITS AND DRIER AIR IS ABLE TO MIX IN.  FRIDAY NIGHT LOOKS
QUIET AND MORE COMFORTABLE.  DENSE FOG...AT LEAST IN VALLEYS...IS A
POSSIBILITY.

KEPT RECENT PATTERN OF USING MET TEMPS AT NIGHT AND A MET/MAV BLEND
DURING THE DAY.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
MODELS SHOW THE UPPER HIGH CENTER BUILDING OVER THE CENTER OF THE
NATION THIS WEEKEND. DEVELOPING NORTHWEST FLOW ALOFT WILL ALLOW SOME
MINOR COOLING FOR THIS WEEKEND BEHIND THE FRIDAY FRONT. STILL...MOST
OF THE COOLER AIR WILL REMAIN NORTH AND EAST OF OUR AREA...WITH
TEMPERATURES STILL ABOVE NORMAL THIS WEEKEND...AROUND 90 DEGREES.
MORE IMPORTANTLY...MUCH DRIER AIR WILL FLOW IN AS HIGH PRESSURE
BUILDS SOUTH AND EAST FROM THE UPPER MIDWEST. WITH THE DRIER
AIR...IT WILL FEEL MORE COMFORTABLE..AND EVEN A BIT COOLER AT NIGHT
DUE TO THE DRIER AIR. EVEN SO...MAV TEMP GUIDANCE CONTINUES TO LOOK
A BIT TOO WARM ON DAYTIME TEMPS...AND TOO COOL ON NIGHT TIME TEMPS.
TOOK A BLEND OF THE MAV AND MET.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS IN GOOD AGREEMENT ON THE STRONG AND WARM UPPER HIGH CENTERED
OVER THE CENTER OF THE NATION THROUGH THIS PERIOD. WE WILL BE IN
NORTHWEST FLOW ALOFT AROUND THE HIGH...SO THAT ONE WEAK FRONT MAY
DROP INTO OUR NORTHERN AREAS LATE MONDAY BEFORE DISSIPATING...AND
ANOTHER ON THURSDAY. STILL...WE WILL BE TOO CLOSE TO THE UPPER HIGH
FOR ANY SIGNIFICANT PRECIP WITH THESE FRONTS. THUS...MOST OF OUR
AREA REMAINS DRY THROUGH THIS PERIOD WITH TEMPERATURES ABOVE
NORMAL...BUT NOT AS HOT AS THE CURRENT HEAT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CONDITIONS ACROSS MOST OF THE REGION REMAINED IN THE VFR/MVFR
CATEGORY.  HOWEVER...EKN AND OTHER FAVORED MOUNTAIN VALLEY LOCATIONS
HAD BECOME IFR/LIFR WITH FOG AND ASSOCIATED LOW CLOUDS.

THE FOG AND LOW CLOUD SHOULD DISSIPATE SHORTLY AFTER SUNRISE WITH
CONDITIONS IMPROVING TO VFR ACROSS THE ENTIRE AREA.

EXPECT THUNDERSTORMS WILL ONCE AGAIN DEVELOP DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS ACROSS SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA...WITH THE RAIN CHANCES INCREASING SOUTHWARD WITH TIME.
IFR CONDITIONS ARE POSSIBLE NEAR THESE STORMS...WITH VFR CONDITIONS
EXPECTED ELSEWHERE.

THUNDERSTORMS SHOULD DECREASE IN AREAL COVERAGE AFTER SUNSET.  A
COLD FRONT AND ASSOCIATED THUNDERSTORMS WILL THEN PUSH SOUTHEAST
INTO THE REGION TONIGHT.  ONCE AGAIN...IFR CONDITIONS WILL BE
POSSIBLE NEAR THESE STORMS.

OUTSIDE OF STORMS...THERE MAY BE A FEW AREAS IN THE MOUNTAINS WHERE
CONDITIONS DETERIORATE INTO THE IFR CONDITION.

AVIATION OUTLOOK 12Z FRIDAY THRU MONDAY...THE BEST CHANCE FOR
THUNDERSTORMS...AND IFR CONDITIONS...WILL LIE ACROSS EASTERN WEST
VIRGINIA FRIDAY MORNING AS A COLD FRONT PUSHES THROUGH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ005>007-
     013>015-024>026.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ083-086-087.
KY...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Aug 9, 2:47 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT THU AUG 9 2007

OHZ066-067-102000-
PERRY-MORGAN-
347 PM EDT THU AUG 9 2007

...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM THE
LATE AFTERNOON THROUGH THE EVENING HOURS. THE PRIMARY SEVERE
THREAT WILL BE FROM DAMAGING WINDS...ALTHOUGH STORMS WILL ALSO BE
CAPABLE OF LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ075-076-084-085-WVZ008>011-016>020-027>032-037>040-046-047-102000-
ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
347 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM THE
LATE AFTERNOON THROUGH THE EVENING HOURS. THE PRIMARY SEVERE
THREAT WILL BE FROM DAMAGING WINDS...ALTHOUGH STORMS WILL ALSO BE
CAPABLE OF LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ083-086-087-WVZ006-007-014-015-102000-
JACKSON OH-GALLIA-LAWRENCE OH-CABELL-MASON-PUTNAM-KANAWHA-
347 PM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY FROM
THE LATE AFTERNOON THROUGH THE EVENING HOURS. THE PRIMARY SEVERE
THREAT WILL BE FROM DAMAGING WINDS...ALTHOUGH STORMS WILL ALSO BE
CAPABLE OF LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-WVZ005-013-024>026-102000-
GREENUP-CARTER-BOYD-LAWRENCE KY-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-
347 PM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033>036-102000-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
347 PM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 3:46 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU AUG 9 2007

WVZ020-031-092115-
DODDRIDGE WV-HARRISON WV-
446 PM EDT THU AUG 9 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 446 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
SALEM...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... WOLF
  SUMMIT...LEOPOLD...BLANDVILLE...NEW MILTON...AVON AND GROVE.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 9, 4:27 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT THU AUG 9 2007

WVZ032-092200-
TAYLOR WV-
527 PM EDT THU AUG 9 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 527 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
GRAFTON...OR ABOUT 6 MILES EAST OF BRIDGEPORT...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  ROSEMONT...THORNTON...MEADLAND...KNOTTSVILLE...MCGEE AND TYGART
  LAKE STATE PARK.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Pittsburgh radar (KPBZ), 149 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 9, 4:40 PM EST
Where
Harrison County, West Milford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.200, -80.400

Trees fell onto power lines.

Thunderstorm Wind, Randolph

When
August 9, 7:20 PM EST
Where
Randolph County, 3 mi WSW of Norton to Norton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.913, -80.001

The tops of several trees were blown down onto Route 151 between Ellamore and Norton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39920, 39922.